Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Intense pain in arms and above ankle. On lipitor for several year. Suggestion?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6593 Questions
i have been on lipitor for several year but have been recently (2 weeks ago) been taken off due to intense pain in upper arms and pain beginning above ankle and extending up the back on my left leg and across lower back.also when i sit i have pain on the left side, it hurts so much that it is very hard to walk and they have given my some pain pill which are hydrocodone 5-325 (substituted for norco 5/325 mg tabs. I an told that it will take sone time for this pain to go away but it does not seen any better. Please any suggestions?

Thank you,
Posted Thu, 7 Mar 2013 in Bones, Muscles and Joints
Answered by Dr. Pavan Kumar Gupta 29 minutes later
I have read your problem and feel that you are suffering from muscle pains brought about by use of statins like LIPITOR.
While statins are generally quite well-tolerated, the most common side effects are related to the skeletal muscles.

There are three types of muscle problems associated with statins.
1....Myalgia ( muscle pain ) is experienced by 2% to 10% of patients taking the drugs. Statin-induced myalgia is generally experienced as a soreness, usually in the shoulders and arms, or the hips and thighs. STATIN INDUCED MYALGIA HAVE OCCURRED UPTO 3 YEARS AFTER STARTING THE STATINS.

2...Myositis ( muscle inflammation ) occurs in about one in 200 patients taking statins. Myositis causes myalgias (as described above) and an elevation in CK levels (a muscle enzyme) in the blood.this rise in CK levels is above 10 times of normal value.The elevation in CK indicates that actual muscle damage is occurring.

3... Rhabdomyolysis is severe muscle injury and is  actually a massive breakdown of muscle tissue ,which results in a large release of muscle protein into the bloodstream, which can produce severe kidney damage and death. Rhabdomyolysis, fortunately, is very rare, with roughly one case occurring for every 10 million people.

 STATIN induced  myalgia and myositis will both resolve within a few weeks if statin therapy is discontinued. Unless it is severe enough to cause death, rhabdomyolysis will also resolve after the statin is stopped.
 Just get your CK LEVELS checked,stop the statins and take the pain killer as advised.
Your doctor is right as it takes some time to become normal.
You shall be all right gradually over a few weeks.
I hope it helps however you may revert to me for any further query.
Best of luck.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor